Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS La Crosse, WI

May 17, 2017Olmsted County, Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 7:09 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota. It was in force for 36 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 7:09 PM CDT (00:09 UTC)
Expired
May 17, 2017, 7:45 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:11 PM CDTTSTM WND GST 66Rochester Airport, MN
May 17, 7:11 PM CDTNON-TSTM WND GST 664 N Stewartville, MNASOS STATION RST, ROCHESTER INTERNATIONAL AIRPORT.
May 17, 7:21 PM CDTTSTM WND GST 64Rochester, MNALSO REPORTED SOME PEA SIZE HAIL
May 17, 7:21 PM CDTTSTM WND GST 64Rochester, MNALSO REPORTED SOME PEA SIZE HAIL.
May 17, 7:23 PM CDTTSTM WND GST 40St. Charles, MN
May 17, 7:30 PM CDTHAIL 0.251 Sse Goodview, MN
May 17, 7:30 PM CDTHAIL 0.252 W Winona, MN
May 17, 7:30 PM CDTHAIL 0.25Utica, MN
May 17, 7:34 PM CDTTSTM WND GST 52Dover, MN
May 17, 7:35 PM CDTTORNADO 0S Elgin, MNAN EF-0 TORNADO TOUCHED DOWN IN ELGIN MINNESOTA ON THE EVENING OF MAY 17TH. THE TORNADO PRODUCED A SHORT PATH OF MAINLY TREE AND ROOF SHINGLE DAMAGE THROUGH THE CITY. THE PATH LENGTH WAS 0.2 MILES WITH A MAX WIDTH OF 30 YARDS. ESTIMATED PEAK WINDS WERE 65 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS53 KARX 180009
SVRARX
MNC109-157-169-180045-
/O.NEW.KARX.SV.W.0092.170518T0009Z-170518T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
709 PM CDT WED MAY 17 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Winona County in southeastern Minnesota...
  Olmsted County in southeastern Minnesota...
  Southern Wabasha County in southeastern Minnesota...

* Until 745 PM CDT

* At 708 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles west of Stewartville to near Chatfield to 9
  miles south of Rushford, moving north at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near...
  Rochester, Eyota, Byron and Dover around 720 PM CDT. 
  Elgin and Lewiston around 730 PM CDT. 
  Plainview, Oronoco and Stockton around 735 PM CDT. 
  Winona, Goodview and Rollingstone around 740 PM CDT. 
  Fountain City around 745 PM CDT. 

Other locations impacted by these severe thunderstorms include
Marion, High Forest, Pleasant Grove, Douglas and Rock Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern
Minnesota...and west central Wisconsin.

LAT...LON 4419 9268 4419 9255 4427 9255 4427 9191
      4420 9187 4416 9180 4413 9173 4403 9159
      4385 9174 4385 9245 4383 9245 4384 9269
TIME...MOT...LOC 0008Z 191DEG 48KT 4386 9266 4386 9227 4368 9175 

HAIL...<.75IN
WIND...70MPH
 
$$

Rieck
2 follow-up statements
397 
WWUS53 KARX 180022
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
722 PM CDT WED MAY 17 2017

MNC109-157-169-180045-
/O.CON.KARX.SV.W.0092.000000T0000Z-170518T0045Z/
Winona MN-Olmsted MN-Wabasha MN-
722 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WINONA...OLMSTED AND SOUTHERN WABASHA COUNTIES...

At 721 PM CDT, severe thunderstorms were located along a line
extending from Byron to Eyota to near Rushford, moving north at 55
mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. These storms have a history of producing 
         damaging winds.  

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Elgin and Lewiston around 730 PM CDT. 
  Plainview, Oronoco and Stockton around 735 PM CDT. 
  Winona, Goodview and Rollingstone around 740 PM CDT. 
  Fountain City around 745 PM CDT. 

Other locations impacted by these severe thunderstorms include
Marion, High Forest, Pleasant Grove, Douglas and Rock Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for southeastern
Minnesota...and west central Wisconsin.

LAT...LON 4419 9268 4419 9255 4427 9255 4427 9191
      4420 9187 4416 9180 4413 9173 4403 9159
      4385 9174 4385 9245 4383 9245 4384 9269
TIME...MOT...LOC 0021Z 191DEG 48KT 4401 9262 4401 9223 4383 9171 

HAIL...<.75IN
WIND...70MPH
 
$$

Rieck
257 
WWUS53 KARX 180044
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
744 PM CDT WED MAY 17 2017

MNC109-157-169-180054-
/O.EXP.KARX.SV.W.0092.000000T0000Z-170518T0045Z/
Winona MN-Olmsted MN-Wabasha MN-
744 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR WINONA...OLMSTED AND SOUTHERN
WABASHA COUNTIES WILL EXPIRE AT 745 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for southeastern
Minnesota...and west central Wisconsin.

LAT...LON 4419 9268 4419 9255 4427 9255 4427 9191
      4420 9187 4416 9180 4413 9173 4403 9159
      4385 9174 4385 9245 4383 9245 4384 9269
TIME...MOT...LOC 0044Z 191DEG 48KT 4430 9254 4430 9215 4412 9163 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:30 PM CDT, 39 minutes earlier.

Area forecast discussion, May 17, 6:30 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Wed May 17 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 141 PM CDT Wed May 17 2017

Main focus is on severe potential this afternoon into this evening.

Current analysis has surface/mid-level low pressure center over
eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead
of the low moving across portions of southwest into central WI.
Otherwise, temperatures were in the upper 60s to middle 70s with dew
points in the 60s.

Severe threat looks on track for the area this afternoon into this
evening as the low lifts out of Nebraska into southeast MN.
Increasing MuCape/Bulk Shear/Helicity sets up across our area for
the likelihood of supercell thunderstorms capable of large hail,
damaging winds and a few tornadoes. The highest tornado threat looks
to be from northeast IA into southwest in central WI. The highest
severe threat time still looks to be in the 3 to 8 pm time frame.
There will also be the likelihood of some localized heavier rainfall
from the storms with precipitable water values around 1.5 inches.

Look for these storms to exit the area by later this evening but
lingering showers will continue through the night into Thursday on
the backside of the departing low/cyclonic flow aloft. Otherwise,
cooler temperatures will be seen Thursday under clouds and cold
cyclonic flow aloft. Look for highs only in the 50s to middle 60s
along with brisk north winds.

Decreasing cloudiness is expected Thursday night mainly north of I-
90 as high pressure noses in from Canada. Low temperatures are
expected to dip into the middle 30s to lower 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 141 PM CDT Wed May 17 2017

Friday will see a chance of showers mainly southwest of I-94 as a
mid-level trough and push of 850mb moisture transport move in.
Otherwise, still on the cool side with highs only in the 50s.

Low pressure lifts from the Southern Plains into the region Friday
night through Saturday for the likelihood of showers and isolated
thunderstorms. Otherwise, gulf looks wide open with this system for
plenty of available moisture. Look for the bulks of showers to move
out by late Saturday night, with a lingering chance of showers on
Sunday across north central WI. Otherwise, temperatures stay below
normal with highs Saturday and Sunday in the upper 50s to the middle
60s.

Cooler cyclonic flow aloft lingers over the region Monday through
Wednesday for shower chances and temperatures remaining below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed May 17 2017

Main taf concerns is another round of thunderstorms at both
RST/LSE taf sites this evening...then the potential for IFR/MVFR
conditions after 06z Thursday. First band of showers/storms has
moved into central Wisconsin and second band of showers/storms
pushing into northeast Iowa and southeast Minnesota. This second
band will impact both the taf sites mainly through 01-02z Thursday.
Showers will continue after 06z Thursday...however ceilings will
lower into the IFR/MVFR conditions at both RST/LSE taf sites.

&&

.HYDROLOGY...(This afternoon into Tonight)
Issued at 141 PM CDT Wed May 17 2017

As of late this morning, emergency management and local law
enforcement reported numerous county and township roads closed due
to water over roads and washed out roadways across northern
Trempealeau, northwest Jackson and northeast Buffalo counties. These
were areas where radar estimated 4-6 inches had fallen last night.
As a result, Areal Flood Warnings remain in effect for portions of
northeastern Buffalo and northern Trempealeau/Jackson counties until
midnight tonight. In addition, river flood warnings are also in
effect for the Black River and Trempealeau Rivers. More showers and
thunderstorms are expected this afternoon into tonight across the
forecast area with another 1/2 to locally 2 inches of rainfall
possible. This will keep rivers running higher than usual and could
produce some ponding of water on roadway and lower lying areas, but
flash flooding is not anticipated due to the expected fast-moving
nature of the showers and storms, thereby not being focused over a
certain area for any length of time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...DTJ
HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
337 PM CDT Wed May 17 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-182045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
337 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Rest Of Today and Tonight

Severe thunderstorms are expected through this evening, primarily
before 8 pm. The risks will be isolated tornadoes, damaging winds
and large hail. At this time, the tornado risk looks to be across
portions of southeast Minnesota, northeast Iowa into western and
central Wisconsin. Storms with damaging winds and large hail could
occur across the entire area. Locally heavy rain will be possible
with any storm, however, the storms should be fast moving
limiting the potential for flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally
1 1/2 inches appearing likely.

Isolated thunderstorms are also possible later Friday night and
Saturday. Severe weather is not expected with any of these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter groups should be prepared for rapid activation into this
evening as these storms will be fast moving. Any severe weather
reports would be appreciated through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Local storm report, May 17, 6:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     OSAGE                   43.28N 92.81W
05/17/2017                   MITCHELL           IA   LAW ENFORCEMENT

            TREES BLOWN DOWN

&&

SHEA
Local storm report, May 17, 6:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG STRUM                   44.55N 91.39W
05/17/2017                   TREMPEALEAU        WI   911 CALL CENTER

            NUMEROUS TREES DOWN ON HOUSES AND CARS.

&&

DAS
Local storm report, May 17, 6:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     SPRING VALLEY           43.69N 92.39W
05/17/2017  M50 MPH          FILLMORE           MN   TRAINED SPOTTER

0648 PM     TSTM WND GST     ADAMS                   43.56N 92.72W
05/17/2017  E40 MPH          MOWER              MN   FIRE DEPT/RESCUE

0656 PM     TSTM WND GST     SPRING VALLEY           43.69N 92.39W
05/17/2017  E60 MPH          FILLMORE           MN   AMATEUR RADIO

&&

SHEA
Local storm report, May 17, 7:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
701 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     WYKOFF                  43.71N 92.27W
05/17/2017  M50 MPH          FILLMORE           MN   TRAINED SPOTTER

0700 PM     HAIL             WYKOFF                  43.71N 92.27W
05/17/2017  E0.88 INCH       FILLMORE           MN   TRAINED SPOTTER

            AT INTERSECTION OF HIGHWAYS 16 AND 80

&&

SHEA
Local storm report, May 17, 7:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     1 N ABBOTSFORD          44.96N 90.32W
05/17/2017  E60 MPH          CLARK              WI   FIRE DEPT/RESCUE

&&

DAS
Local storm report, May 17, 7:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     RIDGEWAY                43.30N 91.99W
05/17/2017  E70 MPH          WINNESHIEK         IA   TRAINED SPOTTER

            BRANCHES DOWN.

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:19 PM CDTSevere Thunderstorm WarningARXHouston, Winona41 min
May 17, 7:31 PM CDTSevere Thunderstorm WarningARXWabasha59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.